Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 52, NWS Reno, NV

September 17, 20214 counties in California; 5 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Sep 17, 2021, 11:38 AM PDT for 4 counties in California; 5 counties in Nevada. It took effect at Sep 18, 2021, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2021, 11:38 AM PDT (18:38 UTC)
In effect from
Sep 18, 2021, 11:00 AM PDT
Expired
Sep 18, 2021, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS75 KREV 171838
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1138 AM PDT Fri Sep 17 2021

CAZ072-NVZ002-182300-
/O.NEW.KREV.LW.Y.0052.210918T1800Z-210919T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1138 AM PDT Fri Sep 17 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY
FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 AM to 8 PM PDT Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Winds are expected to weaken, but will
  likely remain breezy overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-182300-
/O.NEW.KREV.LW.Y.0052.210918T1800Z-210919T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1138 AM PDT Fri Sep 17 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY
FOR PYRAMID LAKE...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph 
  expected. Waves 3 to 4 feet.

* WHERE...Pyramid Lake.

* WHEN...From 11 AM to 8 PM PDT Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Winds are expected to weaken, but will
  likely remain breezy overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
445 
WWUS75 KREV 182040
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
140 PM PDT Sat Sep 18 2021

CAZ072-NVZ002-190300-
/O.CON.KREV.LW.Y.0052.000000T0000Z-210919T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
140 PM PDT Sat Sep 18 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. 
  Waves 2 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-190300-
/O.CON.KREV.LW.Y.0052.000000T0000Z-210919T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
140 PM PDT Sat Sep 18 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. 
  Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
897 
WWUS75 KREV 190251
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
751 PM PDT Sat Sep 18 2021

CAZ072-NVZ002-190400-
/O.EXP.KREV.LW.Y.0052.000000T0000Z-210919T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
751 PM PDT Sat Sep 18 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
LAKE TAHOE...

Winds are falling below advisory levels and should continue to 
decrease overnight. Occasional strong gusts will remain possible
through Sunday morning as a low-pressure systems moves across
the Sierra into the Great Basin.

$$

NVZ004-190400-
/O.EXP.KREV.LW.Y.0052.000000T0000Z-210919T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
751 PM PDT Sat Sep 18 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
PYRAMID LAKE...

Occasional advisory-level gusts may continue until 10 pm as a 
cold front crosses the lake from north to south. Occasional strong
gusts will also remain possible through Sunday morning as a low- 
pressure systems moves over the Great Basin.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Sep 17, 3:24 AM PDT, 8 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 3:24 AM PDT, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
324 AM PDT Fri Sep 17 2021

.SYNOPSIS...

Today will bring afternoon and evening breezes along with warm
temperatures. A system will bring gusty winds, increased fire
danger, and much cooler temperatures this weekend. Rain showers are
possible Saturday night into Sunday north of Highway 50 in eastern
California and far western Nevada, and north of Interstate 80 in
west-central Nevada. Warmer and drier weather returns next week.

&&

.SHORT TERM...

The main forecast story remains the impacts from a trough/cold front
due to move through Sunday, with pre-frontal winds and lower
humidity of concern Saturday-Saturday night for most areas (Mono and
Mineral counties may see lingering issues into Sunday). Some rain
remains likely for northeast CA and northwest NV (details below).
After the frontal passage, attention turns to colder temperatures
with sub-freezing chances increasing for rural and suburban lower
valleys for Monday and Tuesday mornings. Let's break it down some
more...

* WINDS: Winds will be gusty this weekend with air and ground travel
  difficulties, choppy lake conditions, and areas of blowing dust.
  Winds will also bring an increased risk of fire danger; see the
  fire section below for additional details.

  We're expecting gusts 30-45 mph on Saturday with winds remaining
  elevated Saturday night ahead of the cold front for northeast CA
and far western and northwestern NV, especially for wind-prone areas
and above valley floors. On Sunday, most of the region will be post-
frontal with winds between 25-35 mph although higher wind remain
possible for Mono and Mineral counties as that area waits for the
frontal passage in the afternoon and evening.

* TEMPERATURES: Anticipate about a 15-20 degree drop in high
  temperatures by Sunday-Monday (highs 60s and 70s) as compared to
  today. Sub-freezing temperatures are likely for outlying rural and
  suburban lower valleys Monday, and especially Tuesday morning as
  winds die off for better potential radiational cooling. Well below
  freezing temps in the highs teens and 20s are likely for mountain
  valleys away from the immediate shores of larger lakes. Be sure to
  cover sensitive vegetation if your outdoor gardens are still
  producing.

* RAIN/SNOW POTENTIAL: Best chances for rainfall will be in
  northeast California, primarily north of Donner Pass, and for
  northern Washoe County Saturday night into Sunday. The potential
  drops off considerably as one gets to I-80 and Hwy 50 in western
  NV with the best forcing and instability remaining well north per
  the latest projections. Still, there could be a few light showers
  blowing past the Carson Range into far western NV early Sunday.

* THUNDERSTORMS: There is a 10% chance for thunderstorms to develop
  in extreme northeast California and northwest Nevada Sunday.

-Snyder/Dawn

.LONG TERM...next week...

Next week's weather looks rather tranquil with high pressure
rebuilding near or off the West Coast for the early part of next
week. A shortwave trough may brush across the Pacific Northwest
and northern Rockies by midweek, then high pressure appears more
likely to rebuild over the western US later next week.

Below average temperatures continue into Monday with highs mainly
in the upper 60s-lower 70s for most lower elevations and Sierra
valleys. Tuesday morning looks to have chilly conditions again with
lows below freezing in some of the typically colder low elevation
sites in northeast CA/western NV. Then temperatures warm up to
near average (lower-mid 80s lower elevations/70s for Sierra valleys)
from Tuesday-Friday with minor fluctuations depending on the track
of Wednesday's shortwave.

Precipitation chances next week look minimal with generally light
winds, except for potentially enhanced zephyr breezes on Wednesday
(gusts near 30 mph) with the most likely scenario of a brush-by
shortwave trough. Of course, this wind potential would vary if
guidance trends favor a track farther north or south which
wouldn't be surprising as we transition into the autumn season.
MJD

&&

.AVIATION...

VFR conditions for most areas continues today with wildfire smoke
from the Sequoia and Kings Canyon National Parks creating some
slantwise visibility restrictions mainly from Mono-Mineral counties
northward into west central NV mainly east of US-95. Some reductions
in surface visibility may reach KMMH at times later this morning
and again late tonight-Saturday morning with brief MVFR conditions
possible.

Winds this afternoon will be relatively typical with gusts mainly
20-25 kt. More significant winds are expected Saturday with peak
gusts 30-35 kt for the western NV terminals, and potential for
stronger gusts and areas of blowing dust reducing visibility for
parts of northwest and west central NV. For Sunday the stronger
wind gust potential shifts to areas south of US-50. There is
also potential for light rain with a period of lowering CIGS/VIS
Saturday night-early Sunday morning mainly from I-80 northward.
MJD

&&

.FIRE WEATHER...

* Saturday is looking to have more widespread potential for
  critical wind and RH conditions, compared to Sunday.

The current watches will remain in place with the stronger winds
still favored from US-50 northward on Saturday, and south of US-50
on Sunday. More simulations are indicating a faster cold front
passage which would lead to Saturday having more widespread
potential for critical fire weather conditions, with the peak
wind gusts (35-45 mph) and lowest RH. Sunday's winds behind the
front will remain notable, but less likely to reach Saturday's
peak gust speeds and accompanied by higher RH, except for
portions of Mineral and eastern Mono counties. Mid slopes and
ridge tops are likely to see periods of gusty winds starting
tonight and continuing through Saturday night.

As for wetting rain potential, northeast CA and far northwest NV
continue to be the favored areas Saturday night into Sunday
morning, with chances dropping off southward to I-80 (although
still about a 50% probability near the Sierra crest west of
Tahoe), and little or no rain near and south of US-50. This could
still fluctuate as the trough and cold front come nearer.
Lightning potential has also decreased, with maybe a 10% chance
north of Gerlach to the Oregon border Saturday evening, but very
unlikely elsewhere. MJD

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday afternoon through Saturday
     evening NVZ420-423-429-458.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     NVZ421-429.

CA...Fire Weather Watch from Saturday afternoon through Saturday
     evening CAZ270-278.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:35 AM PDTRed Flag WarningREVLassen, Modoc32 hr

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.